Belfast Telegraph

Sunday 31 August 2014

Drug 'can make troops psychotic'

Mefloquine, also known as Lariam, has been linked to a number of suicides and murders among troops

British soldiers are being put at risk of developing psychosis by taking an anti-malarial drug that has been banned by the US military, it is claimed.

Mefloquine, also known as Lariam, has been linked to a number of suicides and murders among troops, with the US Food and Drug Administration (FDA) advising against those with a history of depression from taking it.

A spokesman for the Ministry of Defence (MoD) said it continued to prescribe mefloquine on the advice of Public Health England.

He said the MoD participated in the Medicines Healthcare Regulation Agency's (MHRA) "Yellow Card scheme", where all adverse reactions to any medication are reported directly to the MHRA, which is responsible for investigating any claims.

But a former senior medical officer accused the MoD of ignoring repeated warnings over the dangers of the drug.

Lieutenant Colonel Ashley Croft told The Independent: "For the past 12 years I was saying this is potentially a dangerous drug - most people can take it without problems but a few people will experience difficulties and of those a small number will become psychotic and because there are other alternatives that are safer and just as effective we should move to them but my words fell on deaf ears."

A spokeswoman for the Public Health England Advisory Committee on Malaria Prevention (ACMP) said it was not aware of any new information that should change its view of the drug as an effective anti-malarial.

She said: "Falciparum malaria is a common, preventable and life-threatening infection. The ACMP regularly reviews data on safety and efficacy of all anti-malarials.

"Mefloquine is an extremely effective antimalarial and we are not aware of any new data that alter our view of the safety of mefloquine.

"In line with other international authorities, we will continue to recommend the use of mefloquine as an anti-malarial for travellers following an individual risk assessment."

The MoD spokesman said: "All our medical advice is based on the current guidelines set out by Public Health England.

"Based on their expert advice, the MoD continues to prescribe mefloquine as part of the range of malaria prevention treatments recommended. It is just one of the prevention treatments available and is only prescribed under certain circumstances to ensure the treatment provided is the most effective."

The FDA released an update "regarding neurologic and psychiatric side effects" of the drug in July and gave its label a boxed warning - the most serious kind - about these potential problems.

The neurologic side effects can include dizziness, loss of balance, or ringing in the ears while it said the psychiatric side effects included feeling anxious, mistrustful, depressed, or having hallucinations.

Neurologic side effects can occur at any time during its use and can last from months to years after the drug is stopped, or can even be permanent, the FDA warned.

If a patient develops neurologic or psychiatric symptoms, mefloquine should be stopped and an alternate medicine should be used, it said.

The US military banned its troops from taking lariam following this advice and after it was linked to the case of one of its soldiers who massacred 16 Afghan civilians.

Staff Sergeant Robert Bales avoided the death penalty by pleading guilty in June to one of the worst atrocities of the Iraq and Afghanistan wars.

COMMENT RULES: Comments that are judged to be defamatory, abusive or in bad taste are not acceptable and contributors who consistently fall below certain criteria will be permanently blacklisted. The moderator will not enter into debate with individual contributors and the moderator’s decision is final. It is Belfast Telegraph policy to close comments on court cases, tribunals and active legal investigations. We may also close comments on articles which are being targeted for abuse. Problems with commenting? customercare@belfasttelegraph.co.uk

Latest News

Latest Sport

Latest Showbiz